Health Advice

/

Health

Blood thinner used during surgery causes a fatal reaction

By Keith Roach, M.D. on

DEAR DR. ROACH: A good friend of mine experienced what appeared to be a mild heart attack and went to his physician to have it checked out immediately. The tests found acute blockages in the arteries around his heart, and his doctors performed a triple-bypass heart surgery two days later.

My friend came through the procedure just fine, but by the second day, he started quickly going downhill as his doctors struggled to find the cause and stabilize him. He died about five days later, and his wife informed me that he had a severe reaction to the blood thinner that they used during his surgery and that they were unable to reverse the effect. His wife told me the name of what this is called, but I am unable to recall it. Is this a common problem, and aren't they able to pretest for this possibility before surgery? -- C.E.

ANSWER: I am very sorry to hear about your friend.

This sounds like a case of heparin-induced thrombocytopenia (HIT). It is not common at all: It is so uncommon that testing for it ahead of surgery isn't recommended unless the person has a history of low platelets (those are the blood-clotting cells) with current or recent use of heparin (an anticoagulant to prevent blood clotting during surgery) in the past. Even small amounts of heparin can lead to this rare complication, and cardiac surgery normally uses large amounts of heparin.

Besides the relative rarity of the diagnosis, the blood tests that could be used to find antibodies to heparin are often negative, even in a person with known or suspected HIT in the past. Yet, they can still get HIT upon re-exposure to heparin. A careful history and review of previous operations is important, but cannot identify everyone at risk for this condition.

Even though the platelet counts are low ("thrombocytopenia" means "too few platelets"), the big problem with HIT is abnormal blood clotting. HIT has a mortality rate of about 20%. In order to treat the condition, it first must be recognized, and that means the surgeons need to carefully monitor platelet counts and, if the counts are going down, to look for any evidence of abnormal blood clotting. Treatment needs to begin even before results of laboratory testing becomes available, and that means stopping heparin (which is universally used during cardiac surgery, unless a person has a history of this condition) and beginning a different type of anticoagulant, such as argatroban, immediately. Unfortunately, despite best care, people can still die from this condition.

DEAR DR. ROACH: Why is it every time I get my flu shot, I get an outbreak of vaginal herpes? And will taking Valtrex right after the flu shot make the shot not work? -- L.S.

 

ANSWER: Herpes outbreaks, both oral and genital, can be associated with psychological or physical stress. A review of the vaccine adverse event reporting system shows very few reports of genital herpes following influenza vaccine, so this does not seem to be a common issue.

Valacyclovir (Valtrex) is an antiviral medicine that works uniquely on herpes viruses. It will not affect the flu shot in any way.

========

Dr. Roach regrets that he is unable to answer individual letters, but will incorporate them in the column whenever possible. Readers may email questions to ToYourGoodHealth@med.cornell.edu or send mail to 628 Virginia Dr., Orlando, FL 32803.

(c) 2022 North America Syndicate Inc.

All Rights Reserved

 

 

Comics

Breaking Cat News Rick McKee Pickles Non Sequitur Loose Parts Andy Marlette